Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Charleston, SC

August 30, 1997Effingham County, Georgia; Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 30, 1997, 4:27 PM EDT for Effingham County, Georgia; Jasper County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 1997, 4:27 PM EDT (20:27 UTC)
Expired
Aug 30, 1997, 5:15 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Effingham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 32 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:02 PM EDTThunderstorm Wind 50Hardeeville, SCTrees and limbs down on cars. Power lines down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2487 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 302027 RRA
SVRCHS
GAC103-SCC053-302115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT SAT AUG 30 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  GEORGIA
 
   ...EFFINGHAM COUNTY
 
IN  SOUTH CAROLINA
 
   ...JASPER COUNTY
 
A STRONG THUNDERSTORM WAS INTENSIFYING BETWEEN TILMAN AND THE SAVANNAH
RIVER IN JASPER COUNTY SC AT 420 PM. THIS STORM IS EXPECTED TO PRODUCE
STRONG DAMAGING WINDS NEAR THE SAVANNAH RIVER TO THE WEST OF ROUTE 321
IN JASPER COUNTY...AND ALSO ACROSS THE SAVANNAH IN EFFINGHAM COUNTY NEAR
CLYO...STILLWELL AND RINCON.  LARGE HAIL WILL ALSO BE POSSIBLE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:10 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 2:10 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT SAT AUG 30 1997

UPR PATTERN CONT TO WEAKEN THE TROF OVR THE E CST THRU THE PD WITH
FRONT OVER THE CENTRL PORTION OF THE STATE MOVG TO THE N. SPELLS A CONT
MOIST AND WARM SCENARIO FOR THE REST OF HOLIDY WKEND WITH DEWPTS ALONG
THE S CST IN THE LO TO MID 70S. WL CONT ENUF INSTAB TO CARRY CHC POPS
MAINLY FOR AFTN/EVE...BUT OVRNITE PDS NOT ENTIRELY OUT OF PICTURE. HI
TO THE NE WITH AREA OF WK LO PRES TO THE SW WL CONT A SERLY FLO THRU
MON AS BROADER LO AREA SETS UP WELL TO THE W OF SC. IN THE SHORT TERM
...EXPECT ACTVTY CURR OVR S CSTL AREA TO CONT INTO EVE AND FOR LITTLE
TIME AFTER SUNSET. HOPE TO GET SOME MUCH NEED PCPN ANYWAY. EXPECT HI
TEMPS SUN TO BE AOA TODAYS HIGHS...(CURR OBS ALONG SE VCNTY RAIN COOLED
BUT GA PORTION WELL INTO THE 90S)...BUT ALONG WITH DEWPTS...AM STILL
INCLINED FOR A HT ADVSRY FOR THE S CSTL RGN. TEMPS INLAND SHOULD REACH
WELL INTO THE 90S AGAIN ON SUN. COULD SEE MORE FOG TONIGHT ESP SC AND
PLACES WITH DECENT PCPN TODAY.

   S CST   CHS-NBC
...HEAT ADV FOR SUN AFTN...
.TONIGHT...A 30 PERCENT CHANCE TSTMS THRU ERLY MORNING...BECMG PARTLY
CLOUDY OVERNIGHT WITH PATCHY DENSE FOG. LOWS RANGING FROM THE LOW 70S
INLAND TO UPPER 70S ALONG THE CST. WIND LIGHT SE.
.SUN...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF MAINLY AFTN AND EVE
TSTMS...(20 PCNT FINE FOR GA). HIGHS UPR 80S TO LOWER 90S. WINDS BECMG
SE AROUND 10 MPH.
.SUN NIGHT...A 20 PERCENT CHC OF EVE TSTMS...OTHERWISE PARTLY CLOUDY.
LOWS IN THE MIDDLE 70S.
.MON...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTN/EVE
SHOWERS/TSTMS. HIGHS UPR 80S TO AROUND 90.

   CWF
.TONIGHT...SE WIND 10 TO 15 KT. SEAS 3 FT. SCT TSTMS.
.SUN THRU MON...SE WIND 10 TO 15 KT. SEAS 3 FT. SCT TSTMS.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:38 PM EDTSevere Thunderstorm WarningCHSChatham52 min
Aug 30, 5:25 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham35 min
Aug 30, 1:35 PM EDTSevere Thunderstorm WarningCHSColleton40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.